Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 178, NWS Des Moines, IA

July 28, 20256 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2025, 10:50 PM CDT for 6 counties in Iowa. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2025, 10:50 PM CDT (03:50 UTC)
Expired
Jul 28, 2025, 11:45 PM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IA, Carroll County, IA, Crawford County, IA, Greene County, IA, Sac County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 10:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2025-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2025-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4293 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:42 PM CDT, 4 hours 8 minutes earlier. Its key messages:

  • Strong to intense storms with damaging wind gusts racing east- southeastward reaching north central Iowa after 8 or 9pm this evening and exiting before sunrise Tuesday. Confidence highest in damaging wind gusts and highest wind gusts around to 75 mph or a bit higher north of Highway 20 with potential for severe winds of around 60 mph perhaps as far south as portions of Highway 34 over eastern Iowa.
  • Dangerous combination of heat and humidity over Iowa this afternoon and again over southern Iowa Tuesday.
  • Numerous storm chances Tuesday evening through Wednesday. Locally heavy rainfall of 3 to 5 inches leading to the potential of flash flooding and renewed river rises exists. Damaging wind gusts and large hail are the main severe hazards.
  • Turning cooler, less humid with no widespread rain and storm chances late this week.
Area forecast discussion, Jul 28, 6:42 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
642 PM CDT Mon Jul 28 2025

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Strong to intense storms with damaging wind gusts racing east-
  southeastward reaching north central Iowa after 8 or 9pm this
  evening and exiting before sunrise Tuesday. Confidence highest
  in damaging wind gusts and highest wind gusts around to 75 mph
  or a bit higher north of Highway 20 with potential for severe
  winds of around 60 mph perhaps as far south as portions of
  Highway 34 over eastern Iowa.

- Dangerous combination of heat and humidity over Iowa this
  afternoon and again over southern Iowa Tuesday.

- Numerous storm chances Tuesday evening through Wednesday.
  Locally heavy rainfall of 3 to 5 inches leading to the
  potential of flash flooding and renewed river rises exists.
  Damaging wind gusts and large hail are the main severe hazards.

- Turning cooler, less humid with no widespread rain and storm
  chances late this week.

&&

.DISCUSSION...
Issued at 328 PM CDT Mon Jul 28 2025

Main concern this forecast cycle is the round of storms that is
forecast to move across South Dakota, southern Minnesota, and into
portions of Iowa later this evening into the pre-dawn hours of
Tuesday. Damaging wind gusts potentially of 75 mph or a bit higher
are the main concern with this setup being detailed shortly below.

Morning visible satellite imagery showed the overnight storms
and their associated outflow well south of the state, though a few
storms did pop several times between Creston, Atlantic and Carroll
this morning and early this afternoon. It is just a testament to
the juicy airmass given the 700mb temperatures, which KOAX RAOB
measured 13.4C at 18z. Overall, temperatures have made a full
recovery into the 80s to near 90 degrees and reliable dewpoints
are back into the 70s, which is a tad lower than expected
yesterday. While heat index values may end up being 5 or so
degree lower, messaging of headlines and taking heat safety
precautions will remain unchanged.

Looking at the synoptic pattern late this afternoon into tonight,
there remains the upper level ridge, which is now centered over
the lower Mississippi River Valley. Convection is ongoing over
North Dakota and is associated with a shortwave trough topping
the ridge. The storms that are expected to make it into Iowa
this evening may be attempting to develop over western/central
South Dakota this afternoon. However, greater development is
forecast late this afternoon with storm clusters merging into a
propagating mesoscale convective system (MCS). Convective
allowing models (CAMs) show a variety of solutions ranging from
the MCS staying largely north of the state (low to no Iowa
impact) to the MCS moving across northern and sink southeastward
across the state (higher impact to Iowa). There is high
confidence that storms will move into the region and seems at
least over northern Iowa and our service area sometime after 8
or 9pm this evening. These storms will be moving quickly as well
as they navigate the top of the warm 700mb temperatures, which
makes it uncertain how far south the storms will make it over
Iowa. The main hazard will be damaging wind gust that will be
over 60 mph and perhaps at or a bit above 75 mph. The highest
wind gusts are forecast over norther Iowa, roughly north of
Highway 20. In addition, 0-3km wind shear values will have
sufficient magnitude for mesovortex generation/embedded
circulations with the bowing segments. This potential of leading
line tornadoes is highest for segments that move more east vs
southeast or south, which would result in the system becoming
out of balance. The storms will be trucking and should be
exiting our forecast area by 3 or 4am. Finally, as SPC
highlighted in a discussion earlier today, "One or more
corridors of widespread/significant wind damage are expected,
possibly achieving derecho criteria". Of course, there is a
range of magnitude of derechos ranging from the criteria based
wind gusts of 75 mph up to what many Iowans remember from the
August 2020 or Siouxland derechos of spring 2022. At this time,
this does not look to be the upper tier, August 2020 type
derecho. The potential that this may meet the criteria and
definition of a derecho may extend into at least northern Iowa,
but recall that whether or not an event is determined to meet
the criteria of a derecho is determined after the event in
discussions with the Storm Prediction Center.

Much of the daytime Tuesday will be rain and storm free in the wake
of the nocturnal MCS. A surface boundary will be dropping slowly
through the state. Over southern Iowa, another day of very warm and
humid conditions will lead to a heat advisory for those areas
centered around the afternoon hours. As we move into the
evening, the next shortwave trough will be approaching from
Nebraska. This feature in conjunction with a weakening low
level jet (LLJ) and pulses of low level thermal lift will help
to initiate storms. This looks to be at the earliest late
afternoon, but more likely sometime in the evening. Further,
another MCS may approach from Nebraska sometime late in the
evening if not after midnight. There will be plenty of
instability and marginal amounts of deep layer shear such that
large hail, at least initially in the afternoon or evening,
along with damaging wind gusts throughout the evening into the
night will be the main severe hazards. Storms will continue
into Wednesday with severe weather also possible south of the
boundary somewhere over southern Iowa. Damaging wind gusts and
hail on Wednesday would be the main concern once again.

In addition to the severe weather, flash flooding is also a concern
Tuesday night into Wednesday. Low level specific humidity through
Tuesday night is forecast to be at the 99th percentile with
precipitable water values topping 2 inches along this boundary. Deep
warm cloud depths with slow storm motions should lead to storms
repeating over the same area. Though as mentioned yesterday, the
weaker LLJ may allow the surface boundary to continue to sink
southward and thus storms may not repeat over the same areas.
Rainfall has ticked upwards with totals of 3 to 5 inches by later
Wednesday in the global models and available CAMs. This
rainfall will be falling over soils that NASA SPoRT show at the
70th percentile or higher from around Highway 20 southward, east
of Highway 71, and into southeast Iowa in the 0-10cm and
10-40cm layers. This could set the stage for rapid onset
flooding/flash flooding, particularly in urban areas or those
that have had recent rainfall, which was just mentioned by more
saturated soils. The National Water Model (NWM) rapid onset
flooding forced by the GFS, which lays out the heavy rainfall
west to east across Iowa, shows high probabilities over many
portions of north central and central Iowa. Further, this
rainfall would certainly slow the recession at the very least
with renewed river rises quite possible. QPF ensemble
hydrographs show that with best estimate rainfall, a few river
points in the Iowa and Cedar basins could reach minor or even
moderate flood stage by late in the week or the weekend.
Examining the NWM high flow magnitude forecast forced by the
GFS shows annual exceedance probabilities (AEPs) with a low
probability of a high impact event on parts of the Raccoon, the
upper Des Moines, Iowa, and Cedar basins. Of course, this can
easily change depending on where the rain falls and the
magnitude and duration of said rainfall.

The boundary finally is pushed south of the state Thursday ushering
in cooler, less humid air along with no widespread rain or storm
chances through at least Saturday.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 626 PM CDT Mon Jul 28 2025

Storms continue to be the main concern for aviation this
evening, with only minor changes to the general line of
thinking from the 18z issuance. Small timing adjustments have
been made for those sites potentially impacted by storms (KFOD,
KMCW, KALO, and KDSM), although exact timing will rely on how
ongoing storms over Nebraska and South Dakota evolve through
the next few hours. Have also added increased wind gusts to the
PROB30 groups at KFOD and KMCW, which appear to be the most
likely sites to see increased winds at these sites. Both of
these forecasts include gusts of 43kts but gusts as high as 50
to 60 kts are certainly possible with storms this evening. That
said, the eastern and southeastern extent of storms and
associated impacts remains in question, so maintained the PROB30
groups at KALO and KDSM where confidence is lower.

After storms pass through overnight, MVFR ceilings look to move
in for a brief period tomorrow morning, mainly in northern Iowa.
Don't anticipate this will be long-lived, but did include BKN
MVFR ceilings at KFOD and KMCW where confidence is highest.
Additional showers and storms are expected tomorrow evening
across central Iowa, mainly at the end of this TAF period and
beyond.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for IAZ004>007-016-
017-025>028-037>039-050.
Extreme Heat Warning until 8 PM CDT this evening for IAZ015-
023-024-033>036-044>049-057>062-070>075-081>086-092>097.
Heat Advisory from noon to 8 PM CDT Tuesday for IAZ070>075-
081>086-092>097.

&&

DISCUSSION...Ansorge
AVIATION...Dodson
Hazardous weather outlook, Jul 28, 10:11 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1011 PM CDT Mon Jul 28 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-300315-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-
1011 PM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

There is a Moderate Risk (Level 4 of 5) of severe weather over
much of the area. The primary threat is damaging wind gusts with
these storms. Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional thunderstorms are forecast from late Tuesday afternoon
through Wednesday night. The severe thunderstorm and flash
flood threat for later Tuesday and Wednesday will be evaluated in
the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

IAZ070>075-081>086-092>097-300315-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1011 PM CDT Mon Jul 28 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Tonight there is a low risk for severe thunderstorms central and
south-central Iowa. The primary threat is damaging wind gusts with
these storms. Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Heat Advisory is effect on Tuesday afternoon into Tuesday
evening. Additional thunderstorms are forecast from late Tuesday
afternoon through Wednesday night. The severe thunderstorm and
flash flood threat for later Tuesday and Wednesday will be
evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:29 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXEmmet, Kossuth, Palo Alto76 min
Jul 28, 10:35 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXCalhoun, Humboldt, Pocahontas, Sac, Webster70 min
Jul 28, 11:17 PM CDTSevere Thunderstorm Warning Destructive damage threatDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more73 min
Jul 28, 11:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXFranklin, Hamilton, Hardin, Humboldt, Webster, Wright63 min
Jul 28, 11:32 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Hamilton, Hardin and 2 more58 min
Jul 28, 11:51 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth39 min
Jul 29, 12:11 AM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Hancock, Winnebago, Worth and 1 more79 min
Jul 29, 12:27 AM CDTSpecial Weather StatementDMXHamilton, Hardin, Story33 min
Jul 29, 12:47 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Grundy, Hardin58 min
Jul 29, 12:53 AM CDTSpecial Weather StatementDMXGrundy, Hardin, Marshall52 min
Jul 29, 1:23 AM CDTSevere Thunderstorm Warning Considerable damage threatDMXBlack Hawk, Grundy, Tama37 min
Jul 29, 1:32 AM CDTSevere Thunderstorm WarningDMXGrundy, Jasper, Marshall, Poweshiek, Tama28 min
Jul 29, 1:54 AM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marshall, Poweshiek, Tama66 min
Jul 29, 2:54 AM CDTSpecial Weather StatementDMXMahaska36 min
Jul 29, 8:43 AM CDTSpecial Weather StatementDMXPalo Alto32 min
Jul 29, 9:44 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas34 min
Jul 29, 11:39 AM CDTRiver Flood WatchDMXBlack Hawk9 hr
Jul 29, 11:39 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler5 days
Jul 29, 1:20 PM CDTSpecial Weather StatementDMXHumboldt25 min
Jul 29, 3:08 PM CDTFlood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 36 more23 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.